Alert archive / Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 3, 2024, 8:54 PM EDT for Bedford County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2024, 8:54 PM EDT (00:54 UTC)
- Expired
- Aug 4, 2024, 3:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 12:00 AM EDT | FLASH FLOOD | 4 Nnw Bedford, VA | Two feet of water overflowed from a creek on to the intersection of Kelso Mill Road and Route 43. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 186 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 357 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 915 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
575
WGUS51 KRNK 040054
FFWRNK
VAC019-040700-
/O.NEW.KRNK.FF.W.0029.240804T0054Z-240804T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
854 PM EDT Sat Aug 3 2024
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Northeastern Bedford County in south central Virginia...
* Until 300 AM EDT Sunday.
* At 854 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3.5 inches of
rain have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Bedford... Big Island...
Sedalia...
Coleman Falls...
This includes the following streams and drainages...
Big Otter River, James River, Indian Run, Chestnut Branch,
Hurricane Creek, Ivy Creek and Elk Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3756 7938 3753 7935 3752 7935 3752 7934
3751 7933 3750 7930 3750 7929 3740 7936
3736 7941 3734 7960 3741 7965 3746 7957
3752 7951
FLASH FLOOD...RADAR INDICATED
$$
BMG2 follow-up statements
807
WGUS71 KRNK 040339
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
1139 PM EDT Sat Aug 3 2024
VAC019-040700-
/O.CON.KRNK.FF.W.0029.000000T0000Z-240804T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-
1139 PM EDT Sat Aug 3 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 AM EDT SUNDAY FOR
NORTHEASTERN BEDFORD COUNTY...
At 1139 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 3.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Bedford... Big Island...
Sedalia... Peaks Of Otter Summit...
Peaks Of Otter Recreation Area... Coleman Falls...
This includes the following streams and drainages...
Chestnut Branch, Indian Run, James River, Hurricane Creek, Ivy
Creek, Big Otter River and Elk Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3756 7938 3753 7935 3752 7935 3752 7934
3751 7933 3750 7930 3750 7929 3740 7936
3736 7941 3734 7960 3741 7965 3746 7957
3752 7951
FLASH FLOOD...RADAR INDICATED
$$
AS203
WGUS71 KRNK 040658
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
258 AM EDT Sun Aug 4 2024
VAC019-040708-
/O.EXP.KRNK.FF.W.0029.000000T0000Z-240804T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-
258 AM EDT Sun Aug 4 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 3 AM EDT EARLY THIS MORNING
FOR NORTHEASTERN BEDFORD COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3756 7938 3753 7935 3752 7935 3752 7934
3751 7933 3750 7930 3750 7929 3740 7936
3736 7941 3734 7960 3741 7965 3746 7957
3752 7951
$$
ASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 8:19 PM EDT, 35 minutes earlier.
Area forecast discussion, Aug 3, 8:19 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
819 PM EDT Sat Aug 3 2024
.SYNOPSIS...
Numerous showers and thunderstorms are expected through this
evening with the potential for both heavy rain and damaging
winds. Less precipitation is expected Sunday into Tuesday.
Beyond that, rainfall chances will depend on the evolution and
track of Tropical Storm Debby, but temperatures will be near
normal.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 815 PM EDT Saturday...
Severe threat is now diminishing as the area is fairly worked
over. However, could be transitioning to more of a flood threat
as heavier rain with embedded thunderstorms have developed
again across the higher terrain. These will slowly move into the
Piedmont and possibly across areas that have already seen
rainfall amounts in excess of 2 to 3 inches. May see this
activity linger until the midnight hour and then gradually taper
off.
Still expecting plenty of clouds and some fog to develop
overnight.
As of 145 PM EDT Saturday...
Key Messages:
1) Numerous thunderstorms this afternoon and evening, a few
instances of damaging winds and localized flooding possible.
2) A Severe Thunderstorm Watch has been issued for the foothills
and piedmont.
3) More fog and low stratus overnight into Sunday morning.
4) Additional convection tomorrow, mainly for the piedmont.
Showers and thunderstorms were increasing in coverage across
the forecast area this afternoon. A slightly-positively tilted
upper trough axis as well as a pre-frontal trough were advancing
from WNW to ESE across the forecast area. The upper trough's axis
was already entering our northern counties, and as such the
better dynamics will spend only a short time here before
shifting towards DC, Wakefield, and Richmond.
Looking at the latest mesoanalysis, DCAPE and MLCAPE increase
markedly east of the Blue Ridge, with about 30 kts of shear
between 0-3 km. This is enough for multicell and short line
segments such as we have been seeing the last hour or two, with
damaging winds being the main threat, and hail a secondary
threat. This is the basis for the Severe Thunderstorm Watch in
our area.
The slow-moving boundary, high PWATs, deep warm cloud depths,
and the boundary perpendicular to the flow point to a high
chance for urban and small stream flooding, and an increased
chance for flash flooding. A Flood Watch remains in effect for
much of the piedmont through 10 PM.
The coverage of precipitation will lessen overnight, but with
the stalled surface front still providing low level convergence
in the area, will leave a low probability of precipitation in
after midnight. This will be mainly for Rockingham Co. NC,
Caswell Co. NC, and Pittsylvania and Halifax Counties in VA
(extreme SE part of the piedmont in our area). The same area can
expect scattered showers and storms Sunday afternoon and
evening. These will have less severe potential, but heavy rain
is possible.
Highs tomorrow will be in the upper 70s to low 80s for the
mountains with partly to mostly sunny skies at times. The
piedmont will see highs in the mid to perhaps upper 80s.
Confidence in the near term forecast is moderate.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1255 PM EDT Saturday...
Key Messages:
1) Confidence is high for lower chances of showers and
thunderstorms during Monday and Tuesday.
2) Temperatures will trend slightly above seasonal values for
this time of year.
Weak high pressure will hold across the Mid Atlantic for the
early part of the week, while a frontal boundary remains
stalled along the East Coast. A tropical cyclone that could
become Tropical Storm Debby should cross Florida sometime on
Monday and traverse along the Georgia and South Carolina
coastline by Tuesday. It appears that subsidence from the
northwest side of this tropical cyclone will keep conditions
drier with only a low chance of showers and thunderstorms across
the Blue Ridge and eastward into the Piedmont for both Monday
and Tuesday. Temperatures should run slightly above normal with
highs ranging from the lower 80s to the lower 90s.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1255 PM EDT Saturday...
Key Messages:
1) Confidence is moderate for increasing chances of showers and
thunderstorms for the remainder of the week.
2) Temperatures will trend cooler due to increasing cloud cover
and chances of rain.
This part of the forecast is entirely dependent on the future
track of a tropical cyclone, which would likely be Tropical
Storm Debby, spinning somewhere along the Southeast coast. The
models continue to struggle significantly as the steering
currents become weak during Wednesday and Thursday. Increasing
tropical moisture could allow a growing chance of showers and
thunderstorms for locations along and east of the Appalachian
Mountains as the week progresses. Cloud cover will also
increase, which should keep temperatures lower with highs only
in the 70s and 80s. Once an upper level trough arrives over the
Great Lakes sometime by the end of the week, the flow aloft
should push the tropical moisture away from the Mid Atlantic.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 815 PM EDT Saturday...
Areas of rain with embedded thunderstorms and heavier downpours
to continue through midnight. Mix of VFR and some MVFR, but sub
VFR expected in the heavier storms.
Expect the areal coverage of precipitation to lessen overnight,
but with the stalled surface front providing low level
convergence in the area, will leave a low probability of
precipitation in after midnight. Models suggest MVFR or lower
ceilings/fog behind the front late tonight into Sunday morning.
Additional showers possible Sunday for the piedmont, mainly
impacting LYH and DAN.
Average confidence for ceiling, visibility, and wind.
Extended Aviation Outlook...
Looking mainly dry and VFR for Sunday night through Tuesday at
this time, although late night/early morning fog is possible,
especially at LWB/BCB. Later in the week the potential for more
rain and gusty winds will depend on the development and track of
Tropical Depression Four.
&&
.HYDROLOGY...
As of 130 PM EDT Saturday...
Key message:
- Flood Watch for Excessive Rainfall continues
A surface front will stall parallel to upper flow and mean
storm motion follows this southwest to northeast track which
supports higher rainfall amounts. Precipitable water values will
continue to be in the 1.5 to 2 inch range through tonight, which
also supports heavy rainfall rates. The Soil Moisture analysis
from the National Water Center shows ground conditions already
moist or saturated across much of southwest Virginia, northwest
North Carolina and southeast West Virginia. In collaboration
with neighboring NWS offices, have issued a Flood Watch for
excessive rainfall through this evening.
&&
.EQUIPMENT...
As of 145 PM EDT Saturday...
Observations from KDAN, Danville, Virginia may still be sporadic
for the rest of the day. Use with caution. Some elements of the
observation may be missing at times.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 2 AM EDT Sunday for VAZ043>047-058-059.
NC...Flood Watch until 2 AM EDT Sunday for NCZ004>006.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...BMG/SH
SHORT TERM...AS
LONG TERM...AS
AVIATION...BMG/SH
HYDROLOGY...AMS
EQUIPMENT...SHHazardous weather outlook, Aug 3, 2:16 PM EDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 216 PM EDT Sat Aug 3 2024 NCZ004>006-VAZ043>047-058-059-041830- Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Halifax-Charlotte- 216 PM EDT Sat Aug 3 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY... ...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for excessive rainfall and localized flooding may persist through mid to late week as Tropical Depression Four moves slowly over the Southeast US and Carolinas. Check hurricanes.gov for latest updates on the tropical system. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ003-020-VAZ032>035-041830- Surry-Yadkin-Patrick-Franklin-Bedford-Amherst- 216 PM EDT Sat Aug 3 2024 ...SEVERE THUNDERSTORM WATCH 592 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for excessive rainfall and localized flooding may persist through mid to late week as Tropical Depression Four moves slowly over the Southeast US and Carolinas. Check hurricanes.gov for latest updates on the tropical system. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>044-507-508-041830- Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 216 PM EDT Sat Aug 3 2024 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The threat for excessive rainfall and localized flooding may persist through mid to late week as Tropical Depression Four moves slowly over the Southeast US and Carolinas. Check hurricanes.gov for latest updates on the tropical system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 3, 6:16 PM EDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
616 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM Tstm Wnd Dmg 3 NNW Dry Fork 36.79N 79.43W
08/03/2024 Pittsylvania VA 911 Call Center
Several trees down blocking Tightsqueeze
Road.
&&Local storm report, Aug 3, 8:00 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
800 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Tstm Wnd Dmg 5 NW Hat Creek 37.16N 78.99W
08/03/2024 Campbell VA 911 Call Center
Tree down across Three Creeks Road, blocking
both lanes.
&&Special weather statement, Aug 3, 8:22 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
822 PM EDT Sat Aug 3 2024
VAZ034-040045-
Bedford VA-
822 PM EDT Sat Aug 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEDFORD COUNTY
THROUGH 845 PM EDT...
At 822 PM EDT, Doppler radar was tracking a strong thunderstorm near
Peaks Of Otter Summit, or near Bedford, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bedford...
Big Island...
Forest...
Coleman Falls...
Goode...
Peaks Of Otter Summit...
and Peaks Of Otter Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3751 7934 3751 7931 3750 7930 3751 7926
3749 7926 3727 7935 3736 7969 3746 7960
3745 7960 3745 7958 3747 7958 3749 7956
3749 7954 3753 7950 3753 7935
TIME...MOT...LOC 0022Z 279DEG 7KT 3743 7951
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BMGLocal storm report, Aug 3, 8:31 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
831 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM Flash Flood 4 SSE Gladys 37.12N 79.05W
08/03/2024 Campbell VA 911 Call Center
Whipping Creek has come out of its banks and
is flowing over the road and bridge on
Collins Ferry Road.
&&Local storm report, Aug 3, 8:37 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
837 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Tstm Wnd Dmg 3 W Blairs 36.68N 79.43W
08/03/2024 Pittsylvania VA 911 Call Center
Large limb laying in the roadway on Franklin
Pike. 4900 Block.
&&Local storm report, Aug 3, 8:43 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
843 PM EDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Tstm Wnd Dmg 2 W Blairs 36.69N 79.43W
08/03/2024 Pittsylvania VA 911 Call Center
Powerlines down on Twin Springs Drive.
&&The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:22 PM EDT | Special Weather Statement | RNK | Bedford | 23 min |
| Aug 3, 8:46 PM EDT | Areal Flood Advisory | RNK | Bedford | 3 hr |
| Aug 4, 12:25 AM EDT | Areal Flood Warning | RNK | Appomattox, Campbell | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.